CSN Login
Members Online: 5

You are here

Last Rally to Actively Dying

her
Posts: 2
Joined: Feb 2018

My father, has been suffering from various cancers the last 4 years. First it was bladder, which he went through the treatment and beat. Then it was liver, which again with lazor surgery, he managed to beat. Then last year, was diagnosed with throat cancer. After4 months of radiation and chemo treatment, he had to get total laryngectomy (removal of his voice box) and seemed to be doing ok until they found a spot in his lung, which turned out to be same as his throat cancer - so he's got mestasis into his bones and various parts of his lung now. We tried immunotherapy and after two months of intense treatment, the doctor advised that cancer is spreading too fast and that there isn't much more they can do for him. So after much discussion and heart ache, decided to move him into hospice program at home. 

He's been home under hospice care for 2 weeks 2 days now. Has the 12.5mg Fentanyl patch on for his baseline pain with morphine for breakout pain. He was hallucinating, in/out of conscientiousness and overall very weak. Not eating much (except occasional Ensure drink) and some water. Before the medication, he was walking, eating solids by himself and moving. Then he suddenly just became very weak and sedated. Sleeping a lot.

Then just this week starting Sunday, he woke up and got up from his bed and literally skipped to the bathroom! Then he asked for food and water and sat up with us hanging out with us. It was such a contrast and such a change, I just knew this was his last rally and so I was very upset and couldn't enjoy the moment as much as I should have. Then I had to leave him after a month together to go back home to Europe. Since Monday, he's been the same, some days, not having any break through pain, walking and eating and more or less being normal. The only issue was that he was not able to sleep much. We tried Lorazepam which has worked well for him in the past, haldol (which hasn't worked too well in the past) and giving him additional morphine. Nothing seemed to calm him enough to get him to sleep.

Then after 4.5 days of this active state, last night (Thursday night) he finally started to show signs of pain and discomfort. He's moving from bed to floor to bed to floor. He wasn't sleeping enough and we gave him 5ml of morphine followed by another 5ml in one hour. He's just sitting up and doesn't want to lay down. His stomach is bloated again (he had ascitis and this has subsided to nothing the past week) and his feet are swollen. So we gave him medicine for his ascitis and diabetes. Followed by break through morphine and lorazepam. Then he got another dose of morphine and lorazepam as well. He's just sitting up dozing off but not sleeping and is mouthing something (remember he cannot speak anymore since his surgery so we usually have him mouth things to us to try and figure out what he's saying), but no one can understand what he is trying to say. He mouthed at one point "It hurts so much..." :( We are devastated that hes in so much pain and is restless and can't seem to get comfortable. 

There really isn't much other symptoms at this point of him actively dying. Breathing is normal. No change in coloration of his feet/hands. Also the fact that he "rallied" for nearly 5 days straight!!

Is this normal? Does anyone else have any examples of such experiences? Please do share. It hurts so much to be so far away from him this week. I am thinking of flying back this weekend or next week latest now. But would love to know that he'll be ok. 

her
Posts: 2
Joined: Feb 2018

I'm sorry if this wasn't the right forum. I know that it's for Survivors. But I found a really helpful discussion via Google search so thought I could share my thoughts here. He seems to be in a lot of pain now and is back in bed. Maybe it was a last rally after all. Anyhow, since there aren't any replies, will stop here now. Hope everyone has a good weekend. It's the start of the Lunar New Year. Wishing everyone good health in the new year.

ShakaHoo505
Posts: 3
Joined: Jan 2018

about your father.  Cancer is a terrible nasty disease, and quite frankly who cares which forum you post on people are here for information/support.

 

I am a medical professional, however I don't work in Oncology. That being said I have known several patients over the years who have been "on hospice" for 2+ years, there have even been patients who are taken off of hospice.  That being said those cases are rare and far/few between.  Chances are likely that the end is near, however I will hope/pray for you and your family.  To me the decision is always quality versus quantity of life. With machines/lines/intubation we can keep patients alive for way longer than normal, however if there is no quality of life what is the purpose?  The chemotherapy your father was on would probably lead to failure of organs, and cause him numerous adverse side effects.  The medical data likely says he should be on palliative/hospice care for comfort, instead of forcing more unnecessary and non-efficacious treatment.

 

Enjoy the time you have left, and if he flourises for several months that is wonderful!  

 

Good Luck!

ClaCla
Posts: 137
Joined: Jul 2017

Am so sorry that you are not getting much response.  It's not a problem at all that you posted on the Lung Cancer discussion board, except most of us may not have had any experience with this subject.  Post on the Caregivers discussion board also, if you haven't already; they are likely to be a lot more knowledgeable.  Also, try posting on Inspire.com, as you're likely to get more response there also.  Wishing you and your brother best success and healing.  I can't imagine how tough it must be to have your brother on a different continent  Take care and God bless.

ClaCla
Posts: 137
Joined: Jul 2017

P.S. I see that in addition to the Caregivers discussion board, there is also one under Surviving Caregivers.  Again, best success.

Subscribe to Comments for "Last Rally to Actively Dying"